Minnesota, 2005

Tornadoes and Flash Flooding in Minnesota, September 12 to 13, 2005

September 12 to 13, 2005 · NWS MPX · 72 events in 21 counties and zones

33 thunderstorm wind, 23 hail, 7 flash flood, 4 heavy rain, 3 tornado, 1 funnel cloud, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$20,000
Crop damage
None recorded
Events
72

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 12, 1:19 PM CST, 4 hours 22 minutes earlier.

Area forecast discussion, Sep 12, 1:19 PM CST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
219 PM CDT MON SEP 12 2005

.SHORT TERM...TODAY THROUGH THURSDAY
BULK OF THE MRNG/MIDDAY PCPN HAS PUSHED INTO THE ARROWHEAD OF MN
PER LOCAL 88D MOSAIC...AS MID LEVEL S/W CURRENTLY SITS N OF THE FA
PER W/V IMAGERY. ADDITIONAL AREA OF TSRA HAS MOVED ACRS THE MN/IA
BORDER...AND WILL CONT TO MOVE NEWRD INTO NRN PORTIONS OF THE FA
BY THIS AFTN/EVE. DENSE CLOUD COVER AND PCPN HAS KEPT TEMPS AND
THE OPPORTUNITY FOR DESTABILIZATION IN CHECK ACRS MOST OF THE
FA...WITH CINH VALUES IN EXCESS OF 100 J/KG N OF AN ULM/MSP/RPD
LINE EVIDENT ON THE 17Z LAPS ANALYSIS. INSTABILITY IS MUCH GREATER
ACRS S CNTRL MN AND INTO PORTIONS OF W CNTRL WI /MAINLY NEAR EAU
AND RCX/...AS THESE AREAS SAW MUCH LESS PCPN THIS MRNG AND MUCH
LESS CLOUD COVER. VIS SAT IMAGERY AND SFC OBS HAVE SHOWN MODEST
BREAKS IN THE CLOUD COVER OVR MAINLY ERN SD AND FAR SWRN
MN...WHICH HAS ALLOWED TEMPS TO WARM INTO THE LOWER 80S WITH DEW
POINTS NEAR 70. 17Z MSAS ANALYSIS DEPICTS MAIN SFC LO IN CNTRL
NE...WITH THE ATTENDANT COLD FRONT FROM JUST E OF PIR TO NEAR INL.
CONSIDERING THE ABOVE POINTS...THE BULK OF THE SVR WX LATER THIS
AFTN/EVE SHUD REMAIN S AND SW OF THE FA...JUST TO THE NE OF THE SFC
LO.

HEAVY RAIN EVENT STILL LOOKS TO BE ON TAP FOR THE FA THIS EVE AND
OVRNGT...WITH TWO MAIN AREAS OF CONCERN. FIRST...CONCENTRATED AREA
OF UPR LEVEL DIVERGENCE...ASSOC WITH THE RIGHT ENTRANCE RGN OF
THE UPR JET...MOVES ACRS MY NRN ZONES AFT 00Z TNGT. THIS COMBINES
WITH A S/W...CURRENTLY OVR NERN NE PER W/V IMAGERY...AND THE
APPROACHING COLD FRONT TO REGENERATE PCPN IN THE NRN PORTION OF
THE FA. HAVE CONCENTRATED HIGHEST QPF IN THIS RGN...WITH PWS IN
THE 1.5 TO 2 INCH RANGE. SECOND AREA OF CONCERN IS ACRS SRN AND
ERN PORTIONS OF THE FA OVRNGT. A SEPARATE S/W WL MOV ACRS THE
MN/IA BORDER LATE TNGT...AND WILL COMBINE WITH WEAKER UPR LEVEL
DIVERGENCE AND NOSE OF THE 45-50 KT H8 LLJ TO GENERATE TSRA IN THE
AREA FROM FRM TO EAU. SINCE THIS RGN HAS NOT BEEN AS AFFECTED BY
THIS MRNGS CONVECTION AS OTHER PARTS OF THE FA...IT IS NOT OUT OF
THE QUESTION THAT A FEW STORMS COULD PRODUCE LRG HAIL AND/OR DMG
WINDS...IN ADDITION TO THE HEAVY RAIN THREAT.

BULK OF THE TSRA SHUD END BY MIDDAY TOMORROW...AS THE FRONT PUSHES
TO A AUW/LSE/DSM LINE BY 18Z...ENDING THE TSRA THREAT IN THE SERN
SECTIONS OF THE FA. ANOTHER S/W PUSHES THRU NRN MN IN ADVANCE OF
THE MAIN UPR TROF...WHICH WILL BRING A CHC OF SHWRS TO MAINLY THE
NRN PORTION OF MY FA THRU TOMORROW EVENING.

SFC HI NUDGES INTO IA/SRN MN BY MIDDAY WED...WHICH WILL KEEP TEMPS
AT BELOW NRML LEVELS THRU THE SHORT TERM PD. RETURN SLY FLO ON THE
BACKSIDE OF THE SFC HI AS IT SLIDES EWRD COULD SPARK SOME
PCPN...SO LEFT SLGT CHC POPS THRU THU...ALTHO CONFIDENCE IS NOT HI
IN THIS SCENARIO ATTM.

THANKS FOR THE COORD FGF...DLH...FSD AND MSR.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY
A ZONAL FLOW REGIME WILL BECOME ESTABLISHED ACROSS THE MAJORITY OF
THE CONUS IN THE EXTENDED PORTION OF THE FORECAST. MULTIPLE WEAK
IMPULSES ARE PROGGED TO PASS THROUGH THE MID LEVELS...ALTHOUGH
TIMING AND STRENGTH UNCERTAINTIES WILL INHIBIT THE INTRODUCTION OF
CHANCE POPS AT THIS POINT. MEDIUM RANGE MODEL SOLUTIONS ARE PROGGING
A STRONGER SHORTWAVE TO AMPLIFY AND DIVE ACROSS THE NORTH CENTRAL
UNITED STATES OVER THE WEEKEND...ALTHOUGH LITTLE CONSISTENCY/AGREEMENT
REGARDING THIS FEATURE AND THE ASSOCIATED FRONTAL PASSAGE ACROSS THE
REGION HAS BEEN EXHIBITED. WILL ONLY INTRODUCE SLIGHT CHANCE POPS ON
SUNDAY FOR NOW. WITH A ZONAL FLOW PATTERN THROUGH MUCH OF THE
EXTENDED FORECAST...DO NOT ANTICIPATE TEMPERATURES TO STRAY FAR FROM
CLIMATOLOGICAL NORMALS...UNTIL THE POTENTIAL ARRIVAL OF THE STRONGER
SHORTWAVE (AND RELATED COOLER CONDITIONS) LATE IN THE WEEKEND.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&

KAT/SCHMIT
Hazardous weather outlook, Sep 12, 4:37 AM CST, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
537 AM CDT MON SEP 12 2005

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-131100-
ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-
DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-
KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-
MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD-
RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE-
STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
537 AM CDT MON SEP 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BECOME MORE NUMEROUS AS THE DAY PROGRESSES.
THE STRONGEST STORMS TODAY AND TONIGHT WILL BE CAPABLE OF PRODUCING
HAIL AND STRONG GUSTY WINDS. IN ADDITION...HEAVY RAINFALL IS ALSO
A THREAT THROUGH TONIGHT AND LOCALIZED FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE TODAY OR TONIGHT.

MARGRAF

The radar

The Minneapolis radar (KMPX), 62 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

33 thunderstorm wind, 23 hail, 7 flash flood, 4 heavy rain, 3 tornado, 1 funnel cloud, 1 lightning. Local standard time, as filed.

Hail, Yellow Medicine

When
September 12, 5:41 PM CST
Where
Yellow Medicine County, Burr
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.900, -92.783

Heavy Rain, Renville

When
September 12, 6:00 PM CST to 7:00 PM CST
Where
Renville County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
44.800, -93.167

A total of 2.5 inches of rain was recorded in 45 minutes 4 miles west of Lakeside. Field flooding was reported south of Bird Island along Highway 5.

Hail, Lac Qui Parle

When
September 12, 6:10 PM CST
Where
Lac Qui Parle County, Dawson
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.667, -93.250

Hail, Lac Qui Parle

When
September 12, 6:12 PM CST
Where
Lac Qui Parle County, Boyd
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.633, -94.100

Golf ball to baseball sized hail fell in and just east of Boyd.

Funnel Cloud, Lac Qui Parle

When
September 12, 6:15 PM CST
Where
Lac Qui Parle County, 1 mi E of Boyd
Reported by
TRAINED SPOTTER
Coordinates
44.750, -96.367

A trained spotter reported a funnel cloud with the storm that produced baseball sized hail just east of Boyd. This storm was the same one that dropped a tornado 8 miles northwest of Granite Falls less than one half hour later.

Hail, Lac Qui Parle

When
September 12, 6:25 PM CST
Where
Lac Qui Parle County, 15 mi E of Dawson
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

Hail, Chippewa

When
September 12, 6:25 PM CST
Where
Chippewa County, 2 mi W of Montevideo
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.933, -96.067

Ping pong sized hail fell along County Road 15.

Hail, Yellow Medicine

When
September 12, 6:30 PM CST
Where
Yellow Medicine County, 9 mi NW of Granite Falls
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.850, -95.900

Ping pong sized hail fell in section 33 of Stony Run Township.

Hail, Stearns

When
September 12, 6:30 PM CST
Where
Stearns County, Greenwald
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.552, -94.613 (the zone’s center; the record gives no point)

Quarter sized hail was photographed by the public.

Heavy Rain, Chippewa

When
September 12, 6:30 PM CST to 8:00 PM CST
Where
Chippewa County, Montevideo
Reported by
NEWSPAPER
Coordinates
45.600, -94.867

Several inches of rain caused flooding at the Chippewa County jail.

Hail, Chippewa

When
September 12, 6:33 PM CST
Where
Chippewa County, 1 mi N of Montevideo
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.933, -95.767

Tornado, Yellow Medicine

When
September 12, 6:40 PM CST to 6:42 PM CST
Where
Yellow Medicine County, 8 mi NW of Granite Falls
Rating
F1
Path length
1 mi
Path width
20 yd
Reported by
NWS STORM SURVEY
Coordinates
44.950, -95.750

A tornado touched down a mile west of the Minnesota River (about 2 miles west of Wegdahl) in Yellow Medicine County then crossed the river into Chippewa County. Trees along the river bluff were blown onto Highway 212.

Tornado, Chippewa

When
September 12, 6:43 PM CST
Where
Chippewa County, 1 mi N of Wegdahl
Rating
F1
Path length
1 mi
Path width
20 yd
Reported by
NWS STORM SURVEY
Coordinates
44.917, -95.683

A tornado that touched down in Yellow Medicine County crossed the Minnesota River just north of Wegdahl then lifted just northeast of town. Tree tops just east of the river were sheared off in the vicinity of Wegdahl.

Hail, McLeod

When
September 12, 7:17 PM CST
Where
McLeod County, 8 mi NNW of Hutchinson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.967, -95.717

Hail, Meeker

When
September 12, 7:20 PM CST
Where
Meeker County, 4 mi S of Dassel
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.900, -95.667

Quarter sized hail was reported 1 mile north of Lamson.

Hail, Wright

When
September 12, 7:23 PM CST
Where
Wright County, Cokato
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.900, -95.650

Houses and vehicles were damaged by tennis ball to baseball sized hail.

Hail, Kandiyohi

When
September 12, 7:25 PM CST
Where
Kandiyohi County, Raymond
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.152, -95.005 (the zone’s center; the record gives no point)

Golf ball sized hail fell on the west side of town.

Hail, Wright

When
September 12, 7:30 PM CST
Where
Wright County, 1 mi SE of Cokato
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.983, -94.433

Thunderstorm Wind, Kandiyohi

When
September 12, 7:38 PM CST
Where
Kandiyohi County, Raymond
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.033, -94.317

Trees and power lines were downed onto 2nd and 3rd streets.

Hail, Wright

When
September 12, 7:55 PM CST
Where
Wright County, 5 mi SW of Buffalo
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.083, -94.200

Hail, Wright

When
September 12, 7:55 PM CST to 8:02 PM CST
Where
Wright County, 1 mi W of Buffalo
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.017, -95.233

Dime to nickel sized hail was reported.

Thunderstorm Wind, Wright

When
September 12, 8:05 PM CST
Where
Wright County, Delano
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.067, -94.183

A shed was blown apart and a tree was downed onto 44th Street in Franklin Township outside of Delano.

Thunderstorm Wind, Wright

When
September 12, 8:05 PM CST
Where
Wright County, 2 mi NNW of Delano
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.017, -95.233

A few trees were downed north of Highway 12 and East of Highway 14 on the south end of Cook's Lake.

Hail, Meeker

When
September 12, 8:07 PM CST
Where
Meeker County, 6 mi SSW of Dassel
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.133, -93.967

Dime sized hail was reported on the west side of Lake Jennie.

Thunderstorm Wind, Wright

When
September 12, 8:09 PM CST to 8:15 PM CST
Where
Wright County, Buffalo
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.183, -93.917

Thirty foot trees were blown down in scattered locations across town and a garage door was blown in. Signs were blown down near Buffalo High School. A tree was downed onto County Road 134 in Buffalo Township.

Thunderstorm Wind, Wright

When
September 12, 8:12 PM CST
Where
Wright County, Montrose
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.050, -93.800

A shed was blown down. Wind blown debris tore a gas meter off a house.

Thunderstorm Wind, Kandiyohi

When
September 12, 8:20 PM CST
Where
Kandiyohi County, Atwater
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.083, -93.817

Trees and power lines were downed.

Thunderstorm Wind, Wright

When
September 12, 8:20 PM CST
Where
Wright County, St Michael
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.000, -94.367

A tree was downed onto McAllister Avenue.

Thunderstorm Wind, McLeod

When
September 12, 8:25 PM CST
Where
McLeod County, 5 mi NW of Hutchinson
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.183, -93.900

Two trees were downed in Pipenburg Park.

Flash Flood, Redwood

When
September 12, 8:30 PM CST to 10:30 PM CST
Where
Redwood County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
45.067, -93.917

Local law enforcement officials reported flooded roadways in Redwood Falls. A total of 3.62 inches of rain was recorded in Morgan.

Thunderstorm Wind, Meeker

When
September 12, 8:30 PM CST
Where
Meeker County, Countywide
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.133, -94.800

Trees and power lines were downed in town and in scattered locations across Meeker County.

Hail, Sherburne

When
September 12, 8:30 PM CST
Where
Sherburne County, Elk River
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.217, -93.683

Thunderstorm Wind, Sherburne

When
September 12, 8:30 PM CST
Where
Sherburne County, Elk River
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.933, -94.433

A tree was downed onto a house on the east side of town.

Thunderstorm Wind, Anoka

When
September 12, 8:30 PM CST
Where
Anoka County, Ramsey
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.383, -95.217

Five inch diameter branches were downed.

Heavy Rain, Meeker

When
September 12, 8:30 PM CST to 9:30 PM CST
Where
Meeker County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
45.117, -94.500

Flooding was reported in Litchfield. A total of 3.33 inches of rain was recorded in Dassel.

Hail, McLeod

When
September 12, 8:39 PM CST to 8:46 PM CST
Where
McLeod County, Hutchinson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.300, -93.583

Thunderstorm Wind, McLeod

When
September 12, 8:44 PM CST
Where
McLeod County, Silver Lake
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.883, -94.367

Several trees and power lines were downed.

Thunderstorm Wind, McLeod

When
September 12, 8:45 PM CST
Where
McLeod County, Hutchinson
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
45.300, -93.583

Tree branches were downed onto 5th Avenue NW.

Thunderstorm Wind, McLeod

When
September 12, 8:45 PM CST to 8:50 PM CST
Where
McLeod County, 7 mi S of Hutchinson
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.250, -93.433

Fifty trees were uprooted or snapped at Lake Marion County Park and Campground. Downed trees damaged a bathhouse and picnic shelters. The roof of the caretaker's house was damaged. Four trees up to 5 feet in diameter were also downed onto Highway 15 just east of Lake Marion. Power poles were also downed at the intersection of 120th Street and Page Avenue.

Hail, McLeod

When
September 12, 8:47 PM CST to 8:50 PM CST
Where
McLeod County, Stewart
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.824, -94.272 (the zone’s center; the record gives no point)

Thunderstorm Wind, McLeod

When
September 12, 8:50 PM CST
Where
McLeod County, 5 mi W of Glencoe
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.883, -94.367

Trees up to 8 inches in diameter were downed near the intersection of 110th Street and Melody Avenue.

Thunderstorm Wind, McLeod

When
September 12, 8:50 PM CST
Where
McLeod County, Stewart
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
44.783, -94.367

A few trees were downed onto power lines.

Thunderstorm Wind, McLeod

When
September 12, 8:50 PM CST
Where
McLeod County, Glencoe
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
44.717, -94.483

Power lines were downed at the intersection of 16th Street and Newton Avenue. Power lines and a few trees were downed in the area of 10th Street and Stevens Avenue. A tree was downed at the intersection of Union Avenue and 11th Street. A tree was downed onto Highway 212 near Morningside Avenue.

Thunderstorm Wind, McLeod

When
September 12, 8:55 PM CST
Where
McLeod County, 2 mi NE of Glencoe
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
44.900, -94.200

Several trees and branches were downed near the intersection of 120th Street and Dairy Avenue.

Thunderstorm Wind, McLeod

When
September 12, 8:59 PM CST
Where
McLeod County, 3 mi E of Glencoe
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
44.767, -94.250

Tree branches up to 8 inches in diameter were downed onto the westbound lanes of Highway 212 near County Road 9.

Flash Flood, Kandiyohi

When
September 12, 9:00 PM CST to September 13, 12:00 AM CST
Where
Kandiyohi County, Countywide
Reported by
NEWSPAPER
Coordinates
44.717, -94.483

Several low lying areas of south Willmar were flooded with up to waist high water after an estimated 5 inches of rain fell. Kennedy Elementary School had to be closed because ankle deep water backed up into the building from nearby storm drains. Flooded roads included Seventh Street Southwest, Third Street, Robbins Avenue Southwest, Rice Avenue, 10th Street, First Street, Fifth Street, 15th Avenue, Tenth Street, Kandiyohi Avenue Southwest, and Olena Avenue. Highway 12 and a nearby service road were also covered by water after road ditches filled. Minor street flooding was reported in New London.

Flash Flood, Wright

When
September 12, 9:10 PM CST to 11:15 PM CST
Where
Wright County, Countywide
Reported by
NEWSPAPER
Coordinates
44.767, -94.150

Water up to 6 feet deep covered roads in Monticello. In addition, a bank of grass and recently planted trees slumped into the Mississippi River at Monticello. Streets in Buffalo were filled with water up to 3 feet deep after 5.16 inches of rain fell. Water rushed down 1st Street South from Willow Creek and flooded a building. Houses just across Pulaski Road from Buffalo Lake had water backed up into them. In addition, homes in Griffing Way neighborhood on the southwestern side of Lake Pulaski were also flooded. In Albertville, where a total of 3.75 inches of rain was recorded, flooding was reported on Barthel Industrial Drive and at holding ponds in the Cedar Creek development, and a car became stranded in flood waters on 57th Street. County Road 8 and County Road 35 were flooded in Marysville Township. County Road 19 in Otsego was also flooded. In Montrose, a partial washout was reported on Center Avenue. A holding pond overflowed into a house on 44th Street in St. Michael. Three inches of rain was recorded in Maple Lake in one hour. A total of 3.12 inches was recorded near South Haven during the night.

Heavy Rain, Stearns

When
September 12, 9:10 PM CST to 10:30 PM CST
Where
Stearns County, Waite Park
Reported by
TRAINED SPOTTER
Coordinates
44.783, -94.117

Three inches of water covered a road in Waite Park. Minor street flooding was reported at St. Cloud State University.

Flash Flood, McLeod

When
September 12, 9:15 PM CST to 11:00 PM CST
Where
McLeod County, Countywide
Reported by
NEWSPAPER
Coordinates
45.200, -93.883

Water was 2 feet deep at the intersection of Pryor Avenue and 12th Street in Glencoe. Flooding was also reported on South Grade Road SW, Sunset Street SW, and on California Street NW in Hutchinson. A car was stalled in the deep water and had to be towed out at the intersection of South Grade Road and Sunset Street. A total of 3.25 inches of rain fell in Hutchinson, mainly between 8 PM and 10 PM CDT.

Tornado, Hennepin

When
September 12, 9:15 PM CST to 9:20 PM CST
Where
Hennepin County, 3 mi N of Maple Plain
Rating
F1
Path length
3 mi
Path width
30 yd
Injuries
1 direct, 0 indirect
Reported by
NWS STORM SURVEY
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

A 30 yard wide tornado touched down in Independence near the intersection of county roads 11 and 90, then crossed Lake Sarah. Around the lake numerous boats and docks were damaged. On the southern edge of the lake a home sustained structural damage and an attached garage was destroyed along Woodhill Lane. Several 2 to 3 foot diameter trees and power lines were downed nearby. On the northern edge of the lake a small airplane hangar was blown away and hundreds of 1 to 2 foot diameter trees were knocked down along Lake Sarah Heights Drive and Sunset Lane. A tractor trailer was blown over on its side in the same neighborhood. Next the tornado moved northeast into extreme southeast Greenfield where it damaged ten homes in the Country Circle area just north of Highway 55. Two homes suffered significant damage including one home that had damage to exterior walls on the second story and another home that lost an attached garage. One man inside a damaged home was cut on the nose by flying glass. Finally the tornado moved into southwest Corcoran where it destroyed a barn near the intersection of County Road 19 and Pioneer Trail. On the same property a three-season porch, chimney, heated 4-stall garage, fences, and two ice fishing houses were also lost. The tornado lifted nearby after being on the ground for 3 miles.

Thunderstorm Wind, Hennepin

When
September 12, 9:18 PM CST
Where
Hennepin County, Loretto
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.767, -93.917

A large tree was downed onto a house on Klaers Drive.

Thunderstorm Wind, Hennepin

When
September 12, 9:20 PM CST
Where
Hennepin County, Corcoran
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.767, -93.917

Signs were blown down at the intersection of County Road 116 and County Road 30.

Flash Flood, Sherburne

When
September 12, 9:20 PM CST to 11:45 PM CST
Where
Sherburne County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
44.800, -94.250

Street flooding was reported on the east side of the Mississippi River in St. Cloud. A total of 4.9 inches of rain was recorded just south of Big Lake in 90 minutes. A car was stranded in flood waters on a main street in Elk River. Rainfall totals from observers across the county included 6.20 inches in Zimmerman, 5.89 inches in Elk River, 5.70 inches one mile east of Eagle Lake, and 3.55 inches in Becker.

Hail, Carver

When
September 12, 9:25 PM CST
Where
Carver County, Cologne
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.050, -93.667

Thunderstorm Wind, Scott

When
September 12, 9:35 PM CST
Where
Scott County, Shakopee
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.050, -93.650

A few trees were downed across town, including one which fell onto a home along Spencer Street and one which fell onto a car and a home on Shakopee Avenue East.

Thunderstorm Wind, Anoka

When
September 12, 9:45 PM CST
Where
Anoka County, 4 mi N of Andover
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
45.100, -93.567

Tress and power lines were downed.

Thunderstorm Wind, Anoka

When
September 12, 9:50 PM CST
Where
Anoka County, 3 mi W of East Bethel
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.400, -93.800

Trees were downed onto power lines in East Bethel and Oak Grove.

Thunderstorm Wind, Anoka

When
September 12, 9:55 PM CST
Where
Anoka County, Blaine
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.767, -93.783

A downed tree fell through a roof.

Thunderstorm Wind, Dakota

When
September 12, 9:55 PM CST
Where
Dakota County, Eagan
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
44.800, -93.517

Several trees were downed onto power lines. A gas station canopy was also damaged.

Thunderstorm Wind, Ramsey

When
September 12, 10:00 PM CST
Where
Ramsey County, St Paul
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.283, -93.300

Tree branches up to 4 inches in diameter were downed.

Hail, Dakota

When
September 12, 10:03 PM CST
Where
Dakota County, Burnsville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.333, -93.300

Thunderstorm Wind, Washington

When
September 12, 10:05 PM CST
Where
Washington County, Forest Lake
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.183, -93.217

A dock was flipped and twisted on First Lake.

Thunderstorm Wind, Carver

When
September 12, 10:10 PM CST
Where
Carver County, Norwood
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.767, -94.083

Trees were downed along County Road 53. Tree branches up to 6 inches in diameter were downed in town and some streets were blocked.

Flash Flood, Isanti

When
September 12, 10:10 PM CST to 11:45 PM CST
Where
Isanti County, Cambridge
Reported by
NEWSPAPER
Coordinates
44.800, -93.167

Main Street was flooded by 6 inches of water and a washout was reported at the Main Street and 6th Avenue intersection. Water also overflowed onto sidewalks and nearby yards. Traffic was unable to pass through flooded North Main Street. Cars were stalled in high water and several basements were flooded across town. Manhole covers also popped off due to the pressure of water flowing through the storm drains. The official weather observer for Cambridge recorded 4.60 inches of rain during the storm. A spotter on the south end of Cambridge recorded 5.10 inches and the DNR office in Cambridge recorded 5.55 inches. Other rainfall totals included 4.95 inches two miles northeast of Bradford, 4.50 inches 5 miles northwest of Bethel, and 3.80 inches 1.5 miles west of Stanchfield.

Hail, Carver

When
September 12, 10:15 PM CST
Where
Carver County, Norwood
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.133, -95.000

Flash Flood, Chisago

When
September 12, 10:15 PM CST to 11:59 PM CST
Where
Chisago County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
44.967, -93.150

A few cars were stranded in high water on Interstate 35 in North Branch and Stacy. In downtown North Branch several streets were flooded, including Oakview Avenue which had to be closed for a time.

Thunderstorm Wind, Washington

When
September 12, 10:15 PM CST
Where
Washington County, Stillwater
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.800, -93.317

Numerous trees were downed.

Thunderstorm Wind, Washington

When
September 12, 10:20 PM CST
Where
Washington County, Afton
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.583, -93.233

A building was damaged.

Lightning, Wright

When
September 12, 10:30 PM CST
Where
Wright County, Annandale
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
45.283, -92.983

A home on Maple Avenue suffered an electrical fire after being struck by lightning. Damage to electrical appliances, wiring, and attic insulation totaled $20,000.

Thunderstorm Wind, Dakota

When
September 12, 10:45 PM CST
Where
Dakota County, Eagan
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.683, -92.900

Several trees and numerous branches were downed. Minor damage was reported to several businesses and homes.

Hail, Dakota

When
September 12, 11:00 PM CST
Where
Dakota County, Lakeville
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.067, -92.833

Thunderstorm Wind, Faribault

When
September 12, 11:40 PM CST
Where
Faribault County, Blue Earth
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

Tree branches were downed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyThe tornado archive for Minnesota, 2005Warnings in Minnesota, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479282, 5479283, 5479284, 5479285, 5478050, 5478051, 5478052, 5478053, 5478054, 5478058, 5478055, 5478056, 5478057, 5478059, 5478060, 5478061, 5478062, 5478063, 5478064, 5478065, 5478066, 5478067, 5478160, 5478161, 5478162, 5478163, 5478164, 5478165, 5478166, 5478167, 5478168, 5478169, 5478170, 5478171, 5478172, 5478173, 5478177, 5478174, 5478175, 5478176, and more.